Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, June 18, 2014

June 18, 2014 · NWS CLE · 6 events in 2 counties and zones

A stationary front remained draped across the Upper Ohio Valley during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front remained draped across the Upper Ohio Valley during the afternoon and evening hours of June 18th ushering a very warm and humid airmass into the region. A line of showers and thunderstorms developed to the west and then moved east across the local area. Other storms developed ahead of the main line. Some of the stronger thunderstorms became severe. Locally heavy rainfall and nuisance flooding were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 2:19 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 2:19 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
319 PM EDT WED JUN 18 2014

.SYNOPSIS...
A STATIONARY BOUNDARY ACROSS LAKE ERIE WILL GRADUALLY SAG SOUTH
THROUGH WEDNESDAY NIGHT. BY WEDNESDAY MORNING THE BOUNDARY WILL
BE LOCATED OVER THE OHIO RIVER VALLEY. HIGH PRESSURE WILL BUILD TO
THE EAST OF LAKE HURON AND PROTRUDE INTO NORTHERN OHIO LATE THURSDAY
NIGHT. MIDDAY FRIDAY THE BOUNDARY SHIFTS BACK TO THE NORTH ACROSS
NORTHERN OHIO AND A LOW WILL DEVELOP ALONG IT. SATURDAY NIGHT THE
LOW WILL SHIFT EAST AND DRAG THE STALLED FRONT WITH IT. HIGH
PRESSURE BRIEFLY RETURNS FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A QLCS IS CURRENTLY EVOLVING ACROSS SOUTHERN MICHIGAN AND
PROPAGATING SOUTHEAST TOWARDS NORTHWESTERN OHIO. EXPECT ARRIVAL INTO
THE TOLEDO AREA AROUND 18/21Z. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR LUCAS...HANCOCK...AND WOOD COUNTIES UNTIL 19/01Z. THE
WATCH MAY HAVE TO BE EXPANDED EAST IF THE CONVECTION HOLDS TOGETHER.
ATTM THERE APPEARS TO BE AT LEAST SOME INDICATION IT WILL WITH
CONDITIONS REMAINING RIPE FOR CONVECTION. BROKEN TO OVERCAST SKIES
THIS MORNING IN THE WAKE OF EARLIER STORMS HAVE GIVEN RISE TO AN
ACTIVE CU FIELD...INDICATIVE OF SURFACE BASED DESTABILIZATION.
MLCAPE IS ESTIMATED TO BE AROUND 2000 J/KG AND BULK SHEAR RANGES
FROM 40 TO 50 KNOTS AS WELL. THE MAIN THREAT WITH THESE STORMS WILL
BE WIND AND LOCALLY HEAVY RAINFALL WITH PWAT VALUES HOVERING AROUND
1.5 INCHES IN THE WEST. AHEAD OF THE MAIN LINE ISOLATED
THUNDERSTORMS WILL BEGIN TO DEVELOP WITHIN A MODERATELY UNSTABLE
AIR MASS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THUNDERSTORMS CAN NOT BE SCRUBBED FROM THE FORECAST UNTIL POSSIBLY
THIS SATURDAY...EVEN THEN SOME CHANCE FOR SCATTERED THUNDER REMAINS.
A LARGE SUBTROPICAL HIGH LOCATED OFF THE ATLANTIC COAST HAS BEGUN TO
ESTABLISH ITSELF SEMI-PERMANENTLY ACROSS THE SOUTHEASTERN U.S. AS IT
TYPICALLY DOES THIS TIME OF YEAR. THE HIGH WILL CONTINUE TO DRAW IN
MOIST SUBTROPICAL AIR ACROSS THE REGION THROUGH THE SHORT TERM
FORECAST. DEW POINTS REMAIN IN THE UPPER 60/S TO LOW 70/S THROUGH
SATURDAY. THE STATIONARY BOUNDARY THAT HAS BEEN RESPONSIBLE FOR
BOUTS OF CONVECTION OVER THE PAST FEW DAYS WILL GRADUALLY SAG SOUTH
WEDNESDAY NIGHT AND LINGER OVER THE OHIO VALLEY THROUGH
FRIDAY...HENCE THE RESOUNDING MENTION OF THUNDERSTORMS IN THE
FORECAST. BY LATE FRIDAY THE HIGH BEGINS TO BREAK DOWN ENOUGH TO
ALLOW A LOW PRESSURE CENTER THAT DEVELOPS ALONG THIS PERSISTENT
FRONTAL BOUNDARY TO CARRY THE FRONT EAST OF THE FORECAST AREA BY
SATURDAY NIGHT. EARLY SUNDAY MORNING HIGH PRESSURE ATTEMPTS TO WEDGE
IN FROM THE NORTH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE MODELS CONTINUE TO JUMP AROUND ON THE SCENARIO FOR THE SUN THRU
WED TIME FRAME. THE LATEST GFS NOW SHOWS MORE HIGH PRESSURE AND
POSSIBLE DRY WX FOR SUN INTO MON THEN MORE MOISTURE AND A GOOD
THREAT FOR RAIN LATER MON THRU WED. GIVEN THE UNCERTAINTY IN THE
MODELS WILL CONTINUE TO CARRY CHC POPS FOR SUN THRU WED BUT BACK
DOWN THE POP SOME ON SUN DUE TO THE BETTER POTENTIAL FOR A DRY DAY.

THE AIR MASS LOOKS TO STAY ON THE WARMER THAN NORMAL SIDE BUT NO HOT
DAYS SEEM IN STORE THRU WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
DAYTIME HEATING AND AN APPROACHING CONVECTIVE COMPLEX OVER LAKE
MICHIGAN WILL CONTINUE TO CAUSE ADDITIONAL SHRA/TSRA TO DEVELOP INTO
THE EVENING AIDED BY A COLD FRONT THAT WILL DRIFT SLOWLY SOUTH
ACROSS THE AREA OVER THE NEXT 24 HOURS. STABILIZING EFFECTS FROM
LAKE ERIE MAY LESSEN THE CHANCE FOR TSRA AT CLE AND ERI IF THE
STORMS ARE SCATTERED BUT IF THE COMPLEX HOLDS TOGETHER AS IT REACHES
WESTERN LAKE ERIE THEN THE STORMS WILL HAVE A MUCH BETTER CHANCE OF
CROSSING THE LAKE UNAFFECTED. SOME OF THE STORMS THAT AFFECT THE
AREA THIS AFTERNOON INTO TONIGHT COULD BE LOCALLY SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

WILL PROBABLY SEE MORE WIDESPREAD MVFR DEVELOP TONIGHT IN FOG AND
LOWER CIGS. A GRADUAL IMPROVEMENT TO CIGS AND VSBYS SHOULD TAKE
PLACE AFTER 14Z.

.OUTLOOK...NON VFR LIKELY AT TIMES THURSDAY NIGHT THROUGH SUNDAY IN
SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
A COLD FRONT NEAR THE SOUTH SHORE OF THE LAKE WILL DRIFT SLOWLY
SOUTH TO NEAR THE OHIO RIVER THURSDAY ALLOWING VARIABLE WINDS TO
INCREASE OUT OF THE NE AT ABOUT 10 TO 15 KNOTS TONIGHT INTO THU. THE
FRONT SHOULD DRIFT BACK NORTH TO BE NEAR THE LAKE THRU THE WEEKEND
BUT THE FRONT WILL BE WEAK. THE MODELS EVENTUALLY MOVE A STRONGER
LOW EAST ACROSS THE LAKE TO DRAG THE FRONT BACK SE OF THE LAKE EARLY
NEXT WEEK BUT THE TIMING DIFFERS AMONG THE MODELS. IN ANY
CASE...WINDS SHOULD STAY 15 KNOTS OR LESS EXCEPT IN AND NEAR THE
TSRA THAT WILL BE AFFECTING THE LAKE OFF AND ON OVER THE NEXT 4 OR 5
DAYS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAYERS
NEAR TERM...MAYERS
SHORT TERM...MAYERS
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, Jun 18, 4:04 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
504 PM EDT WED JUN 18 2014

OHZ007>014-018>023-027>033-036>038-047-089-192115-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
504 PM EDT WED JUN 18 2014

...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ003-006-017-192115-
LUCAS-WOOD-HANCOCK-
504 PM EDT WED JUN 18 2014

...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE
GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142>148-162>168-192115-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
504 PM EDT WED JUN 18 2014

...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SOME OF THE THUNDERSTORMS THROUGH THIS EVENING WILL BE STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ061-149-169-PAZ001>003-192115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
504 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

SOME OF THE THUNDERSTORMS THROUGH THIS EVENING MAY BE STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 18, 2:29 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             RAVENNA                 41.16N 81.24W
06/18/2014  E0.75 INCH       PORTAGE            OH   TRAINED SPOTTER

            HAIL LASTED FOR 7 MINUTES.

&&

MITCHELL
Local storm report, Jun 18, 5:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
629 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     TIFFIN                  41.12N 83.18W
06/18/2014                   SENECA             OH   911 CALL CENTER

            THREE LARGE TREES DOWN IN TIFFIN.

&&

KING

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
June 18, 5:30 PM EST to 5:50 PM EST
Where
Crawford County, Conneaut Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -80.300

Penny to nickel sized hail was observed.

Hail, Crawford

When
June 18, 5:41 PM EST
Where
Crawford County, Meadville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Hail as large as quarters was observed.

Hail, Crawford

When
June 18, 6:05 PM EST
Where
Crawford County, Cochranton
Measured
1.75 in hail
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.520, -80.050

Hail as large as golf balls was reported. Some vehicle damage occurred.

Thunderstorm Wind, Crawford

When
June 18, 6:05 PM EST
Where
Crawford County, Cochranton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.520, -80.050

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Erie

When
June 18, 7:16 PM EST
Where
Erie County, (Eri)erie Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.080, -80.180

A 59 mph thunderstorm wind gust was measured by an automated sensor at Erie International Airport.

Thunderstorm Wind, Erie

When
June 18, 7:17 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.120, -80.080

Thunderstorm winds snapped or uprooted several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528700, 528697, 528701, 528702, 528698, 528699.